Targeted therapies may induce cardiotoxicity in cancer patients
Analysis of data from the US Food and Drug Administration Adverse Event Reporting System (FAERS) identifies signals for cardiotoxicity in targeted therapy with and without combination regimens. Also, cardiotoxicity events may lead to substantial proportions of serious health outcomes.
In this study, the targeted therapies included trastuzumab (Herceptin, Genentech, Inc.), lapatinib (Tykerb, GlaxoSmithKline), bevacizumab (Avastin, Genentech US, Inc.), everolimus (Afinitor Disperz, Novartis Pharmaceuticals Corp.) and pertuzumab (Perjeta, Genentech, Inc.).
Although chemotherapy has shown benefits in lowering the number of deaths from breast cancer, it can cause other problems such as cardiotoxicity.
“Chemotherapy-induced cardiotoxicity in cancer patients may cause serious consequences not only in patients with existing cardiovascular disease but also in patients with good prognosis,” researchers said. “This cardiotoxicity may eventually cause severe morbidity, leading to premature death.”
The authors identified 59,739 cases of cardiotoxicity reports from the FAERS database. Of these, 937 cases identified targeted therapy as the suspect drug. Manufacturers submitted 93 percent of reports, majority of which were in the age group of 45 to 64 years, and participants were mostly females (91.72 percent). [J Oncol Pharm Pract 2017;23:93-102]
The highest number of cardiotoxicity cases was with trastuzumab (n=685), followed by bevacizumab, lapatinib, pertuzumab and everolimus. Approximately 20 to 25 percent of the total reports of serious events were cases of death and disability outcomes for each targeted therapy.
“Using disproportionality analyses, we found that targeted therapy, particularly trastuzumab, bevacizumab and lapatinib, was disproportionately reported and potentially associated with cardiotoxicity,” researchers said.
Trastuzumab was found to have the highest reporting odds ratio (ROR) as a single agent (ROR, 5.74; 95 percent CI, 5.29 to 6.23) or combination use of cyclophosphamide (ROR, 16.83; 13.32 to 21.26) or doxorubicin (ROR, 17.84; 13.77 to 23.11). On the other hand, lapatinib had relatively low cardiotoxicity reporting rates, regardless of use with combination therapy.
“Combination regimens, particularly those including doxorubicin or cyclophosphamide, seem to be more commonly reported as suspect drugs for cardiac events than with targeted therapy alone,” researchers said.
“Practitioners should consider factors that may increase the likelihood of cardiotoxicity when assessing treatment,” they added.
The characteristics of reported cardiotoxicity events and their health outcomes were summarized using the FAERS database from January 2004 through September 2012. Event signals using a case/noncase method for each targeted therapy and combination were detected by performing disproportionality analyses with ROR and 95 percent Cis.
The study was limited by the nature of the voluntary reporting system, which might lead to bias due to factors that may influence the reported events. Also, the FAERS database lack information, preventing researchers from collecting unmeasured confounding factors that may have an impact on cardiotoxicity risk, such as comorbidity or pre-existing cardiovascular conditions.
“Further pharmacoepodemiological analysis is required to test the hypotheses generated by this study,” researchers said. “Although we acknowledge our estimates from the FAERS data are provisional, our findings support continued surveillance and investigation into this matter.”